Alert archive / Minnesota / Special Weather Statements in 2010

Special Weather Statement, NWS Twin Cities, MN

August 7, 2010Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 7, 2010, 4:37 AM CDT for Lac qui Parle County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2010, 4:37 AM CDT (09:37 UTC)
Expired
Aug 7, 2010, 5:15 AM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Aberdeen radar (KABR), 177 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WWUS83 KMPX 070937
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 AM CDT SAT AUG 7 2010

MNZ054>056-071015-
CHIPPEWA-LAC QUI PARLE-SWIFT-
437 AM CDT SAT AUG 7 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...LAC QUI PARLE
AND SWIFT COUNTIES THROUGH 515 AM CDT...

AT 432 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ODESSA. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BELLINGHAM.
  LOUISBURG.
  APPLETON.
  CERRO GORDO.
  MILAN.

LAT...LON 4527 9638 4526 9632 4519 9614 4520 9612
      4530 9613 4522 9575 4496 9591 4517 9643
TIME...MOT...LOC 0937Z 290DEG 23KT 4522 9627

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:05 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 7, 3:05 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 AM CDT SAT AUG 7 2010

.DISCUSSION...
PRIMARY FORECAST CONCERNS... WITH WARM AND HUMID AIR IN PLACE
ACROSS THE REGION THROUGH THE FIRST HALF OF THE WEEK... CHANCES
FOR THUNDERSTORMS WILL BE THE MAIN ISSUE. HOWEVER... THE PRIMARY
FORECAST FOCUS WILL BE ON CHANCES FOR ACTIVITY TODAY ALONG WITH
SOME POSSIBILITY FOR SEVERE WEATHER. AS WE HEAD FARTHER OUT IN
TIME... IT QUICKLY BECOMES DIFFICULT TO TRY TO TIE DOWN THE MOST
LIKELY PERIODS FOR PCPN... SO PUT MORE EFFORT INTO THE SHORTER
TERM WHEN THERE IS A BIT MORE CONFIDENCE.

CURRENT WEATHER SYNOPSIS/SHORT TERM FORECAST IMPLICATIONS...
LATEST WATER VAPOR IMAGERY SHOWS A PROMINENT UPPER RIDGE OVER THE
CENTRAL CONUS EXTENDING WELL INTO CANADA... BRACKETED BY A DEEP
UPPER LOW OVER NORTHERN QUEBEC AND A DECENT TROUGH ALONG THE
PACIFIC COAST. THIS UPPER RIDGE WILL SLIDE EVER SO SLOWLY EAST
OVER THE NEXT SEVERAL DAYS... KEEPING OUR AREA IN A WARM AND HUMID
REGIME. AN ELONGATED SURFACE TROUGH CURRENTLY EXTENDING FROM
SASKATCHEWAN SOUTH THROUGH THE DAKOTAS WILL REMAIN RELATIVELY
STATIONARY THROUGH THE FIRST HALF OF THE WEEK BEFORE IT IS FINALLY
SHUNTED EASTWARD AS THE UPPER RIDGE FLATTENS A BIT BY MIDWEEK.
HOWEVER... DURING THE INTERVENING 4 DAYS OR SO WE WILL SEE
OCCASIONAL SHORTWAVES RIPPLE THROUGH THE UPPER RIDGE AND HELP
DRIVE SOME WAVES OF LOW PRESSURE NORTH AND EAST FROM THE SURFACE
TROUGH... BRINGING SOME PERIODIC TEMPERATURE/MOISTURE/STABILITY
GRADIENTS THROUGH THE REGION. THE INITIAL STRONG SURGE OF MOISTURE
IS CURRENTLY BEING DRIVEN NORTHEAST INTO THE STATE... WITH A
NORTHWEST TO SOUTHEAST BAND OF SHRA/TSRA HERALDING ITS ARRIVAL.
THIS BAND OF ACTIVITY EXTENDS FROM NORTHWEST NORTH DAKOTA INTO
NORTHWEST IOWA... AND LINES UP WELL WITH THE LEADING EDGE GRADIENT
OF ELEVATED INSTABILITY PER THE 850-500MB DIFFERENTIAL THETA-E
ANALYSIS FROM THE RUC. THIS GRADIENT IS FORECAST TO LIFT NORTHEAST
ACROSS THE AREA TODAY... WITH THE LOW LEVEL JET VEERING OVER
TIME... HELPING PERHAPS TO SUSTAIN THE NORTHERN ACTIVITY A BIT
LONGER THAN WHAT IS CURRENTLY AT THE SOUTHERN EXTENT OF THE PCPN.
EXPECT THE SHRA/TSRA TO PUSH NORTHEAST ACROSS MUCH OF THE FORECAST
AREA THROUGH THE REMAINDER OF THE NIGHT AND MORNING HOURS... THEN
PERHAPS PERSIST A GOOD PART OF THE DAY OVER THE NORTHWEST AND NORTH
CENTRAL PART OF THE FORECAST AREA OR PERHAPS JUST NORTH OF THERE
WHERE FORCING ALONG THE WARM FRONTAL BOUNDARY WILL PERSIST.

NWP EVALUATION AND PREFERENCES... THINGS QUICKLY BECOME MESSY IN
NWP WORLD DUE TO HOW THE VARIOUS SOLUTIONS HANDLE EACH BOUT OF
CONVECTIVE ACTIVITY OVER THE NEXT SEVERAL DAYS. OVERALL... THE
LARGE SCALE MASS FIELDS ARE SIMILAR AMONGST THE NAM... GFS... AND
ECMWF... AT LEAST THROUGH MONDAY... AND THE SREF MEAN SEEMS TO
MATCH THIS BLEND OF SOLUTIONS REASONABLY WELL. SO... GENERALLY
USED A CONSENSUS APPROACH FOR THE LARGE SCALE AND TRIED TO TIE THE
TIMING AND LOCATION OF HIGHER POPS TO WHEN/WHERE THINGS APPEAR
MOST LIKELY GIVEN THE BACKGROUND FORCING. OF COURSE... GIVEN THE
ABUNDANT INSTABILITY WHICH WILL BE IN PLACE FOR SEVERAL DAYS...
SOMEWHAT SUBTLE FEATURES COULD KICK OFF CONVECTION... SO DO NOT
FEEL COMFORTABLE SHOOTING FOR ANY POP-FREE PERIODS AT THIS POINT
IN TIME THROUGH THE FIRST PART OF THE WEEK.

TODAY AND TONIGHT... AS DISCUSSED ABOVE... LOOKS LIKE THERE WILL
BE A GOOD CHANCE FOR SHRA/TSRA OVER MUCH OF THE MINNESOTA PORTION
OF THE FORECAST AREA THROUGH THE MORNING HOURS AS THE CURRENT
ACTIVITY LIFTS NORTH AND EAST. HOWEVER... BY AFTERNOON THE
SOUTHERN PART OF THE AREA SHOULD BREAK OUT INTO A GOOD AMOUNT OF
SUNSHINE AND WARM SIGNIFICANTLY. ADDITIONAL CONVECTIVE ACTIVITY
WILL LIKELY FIRE CLOSE TO WHERE THE WARM FRONT WINDS UP... WHICH
LOOKS TO BE SOMEWHERE NEAR THE NORTHERN EDGE OF THE FORECAST AREA.
THIS ACTIVITY WOULD LIKELY TRY TO EVOLVE INTO A LARGER COMPLEX
THIS EVENING AS IT MOVES EAST SOUTHEAST TOWARD THE WISCONSIN
PORTION OF THE AREA. HOW FAR SOUTHWARD THINGS WOULD DEVELOP IS
STILL A BIT UNCERTAIN... SINCE MUCH WILL DEPEND ON THE EVOLUTION
OF THE CURRENT CONVECTION AND WHETHER ACTIVITY PERSISTS THROUGH
THE DAY NEAR THE BOUNDARY. THERE WILL CERTAINLY BE SOME CHANCE FOR
SEVERE WEATHER WITH MLCAPE VALUES CLIMBING WELL ABOVE 2000 J/KG
ALONG WITH DEEP LAYER SHEAR AOA 35KT AND GOOD LOW LEVEL SHEAR NEAR
THE WARM FRONT. FREEZING LEVELS ARE QUITE HIGH... SO LARGE HAIL
WILL BE TOUGH TO COME BY EXCEPT WHERE MORE ORGANIZED ROTATING
STORMS CAN BE FOUND. WIND WILL BE THE PRIMARY THREAT FROM THE LATE
AFTERNOON THROUGH THE EVENING HOURS... ALTHOUGH THERE REMAINS SOME
POSSIBILITY FOR A FEW TORNADOES DEPENDING ON HOW THE STABILITY AND
LOW LEVEL SHEAR FIELDS TURN OUT NEAR THE BOUNDARY.

SUNDAY... MUCH OF THE AREA LOOKS TO BE FAIRLY WELL CAPPED ON
SUNDAY... PARTICULARLY SINCE IT APPEARS WE WILL BE IN A BIT OF A
LULL WITH RESPECT TO SHORTWAVE ACTIVITY AND SURFACE BOUNDARIES
LOOK TO BE BOTH TO OUR NORTH AND SOUTH. HOWEVER... ABUNDANT
INSTABILITY WILL REMAIN OVER THE AREA AND WE COULD CERTAINLY SEE
COMPLEXES OR REMNANT CONVECTIVELY INDUCED VORT MAXES WORK INTO THE
AREA... SO WILL RETAIN SOME LOW POPS ACROSS THE CWFA. WILL PLAY UP
SLIGHTLY HIGHER POPS OVER THE SOUTH AND EAST... WHERE SOME REMNANT
BOUNDARY LOOKS TO REMAIN IN PLACE HELPING TO PERHAPS FOCUS
INSTABILITY AND CONVERGENCE A BIT. IF THERE IS SUFFICIENT
SUNSHINE... TEMPERATURES AND HEAT INDICES COULD BE QUITE HIGH ON
SUNDAY... SO THERE MAY BE A NEED FOR HEAT RELATED HEADLINES AS
THINGS COME INTO BETTER FOCUS.

MONDAY INTO TUESDAY... SOME ENHANCEMENT OF THE LOW LEVEL RETURN FLOW
LOOKS TO SETUP ACROSS THE AREA ON MONDAY... ALTHOUGH THE BETTER
FORCING AND ANOTHER SURGE OF WARM ADVECTION AND LOW LEVEL
FRONTOGENESIS LOOK TO MOVE IN MONDAY NIGHT INTO TUESDAY MORNING.
WILL CONTINUE TO CARRY CHANCE POPS DURING THE DAY ON MONDAY... BUT
WILL INCREASE POPS A BIT MONDAY NIGHT TO HIGHLIGHT THAT TIME FRAME
INTO TUESDAY MORNING AS ANOTHER WARM FRONT LIFTS NORTH ACROSS THE
AREA WITH A GOOD CHANCE FOR AN MCS TO DEVELOP ALONG IT AS IT MOVES
NORTH... PERHAPS OVERHEAD OR ROLLING IN FROM THE EASTERN DAKOTAS.

TUESDAY AND BEYOND... DID NOT MAKE ANY SUBSTANTIVE CHANGES TO THE
GOING FORECAST BEYOND TUESDAY. MODEL SOLUTIONS BEGIN TO DIVERGE
QUITE A BIT ON THE LARGE SCALE FEATURES AT THIS POINT... AND HAVE
ALSO SHOWN SOME INCONSISTENCY FROM RUN TO RUN. SINCE ENOUGH OF THE
GUIDANCE STILL SUPPORTS THE GOING FORECAST... WITH SOME CHANCE FOR
PCPN PERSISTING INTO THURSDAY... WILL LEAVE THINGS AS IS FOR NOW
AND ALLOW THE DAY SHIFT TO TAKE A CLOSER LOOK AT THINGS...
PARTICULARLY THE LATEST ENSEMBLE RUNS... IN ORDER TO DECIDE
WHETHER OR NOT TO MAKE ANY SIGNIFICANT ADJUSTMENTS.

&&

.AVIATION.../06Z TAF ISSUANCE/

GENERALLY VFR CONDITIONS EXPECTED FOR THE PERIOD WITH THE
EXCEPTION OF THE PERIODS OF CONVECTION. THERE MAY ALSO BE AREAS OF
MVFR VSBYS IN FOG KEAU TO KRNH. FOR THE OVERNIGHT HOURS..WARM
ADVECTION INCREASES OVER WEST CENTRAL INTO SOUTHWEST MINNESOTA
THUS EXPECTING A CHANCE OF THUNDER VCNTY OF KAXN AFT 11Z...AND
AFTER 15Z VCNTY KSTC. OTHERWISE...A SCT SHOWERS ALSO EXPECTED AT
KMSP AS WELL. WILL NEED TO WATCH FOR THE POSSIBILITY OF THUNDER AT
KMSP. EXPECT CIGS AS LOW AS BKN050-060. THE GREATER CHC OF THUNDER
WILL BE AFTER 00Z...MAINLY OVER CENTRAL MN AFFECTING KAXN...TO
KSTC..KMSP AND KRNH. THERE WILL BE AN INCREASING MID LEVEL JET
MOVING ACROSS THE DAKOTAS SATURDAY EVENING...WHICH WILL INCREASE THE
CHANCE OF STRONG TO SEVERE STORMS OVER CENTRAL MN. HAVE KEPT VSBYS
IN THE LOWER MVFR RANGE IN THUNDERSTORMS BUT WE MAY NEED TO LOWER
THAT AS THE TRACK OF A POTENTIAL COMPLEX OF STORMS BECOME MORE
CLEAR.

KMSP...VFR THROUGH THE PERIOD BUT CHANCE OF SHOWERS AND ISOLATED
THUNDER SATURDAY MORNING INTO THE AFTERNOON. HAVE NOT INCLUDED THUNDER
AT THIS TIME BUT MAY NEED TO ADD THIS IN THE MORNING UPDATE.
POSSIBLE VFR CIGS 040-060. GREATER CHANCE OF THUNDER AFTER 04Z.
WINDS BECOMING SOUTH AROUND 10 KNOTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/JPR
Hazardous weather outlook, Aug 7, 4:06 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 AM CDT SAT AUG 7 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
406 AM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE MINNESOTA PORTION OF
THE OUTLOOK AREA THIS MORNING... PARTICULARLY WEST CENTRAL AND
CENTRAL MINNESOTA. THE STRONGEST STORMS COULD PRODUCE MARGINALLY
SEVERE HAIL NEAR ONE INCH IN DIAMETER... BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED WITH THE ACTIVITY THIS MORNING. SCATTERED
THUNDERSTORMS MAY PERSIST FOR MUCH OF THE DAY NORTH OF A LINE FROM
MORRIS THROUGH ST CLOUD TO CAMBRIDGE. HOWEVER... MORE SIGNIFICANT
STORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA NORTH OF INTERSTATE
94 AND WEST OF INTERSTATE 35 DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS... NEAR A WARM FRONTAL BOUNDARY. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WITH THESE STORMS. DAMAGING WINDS... LARGE
HAIL... AND ISOLATED TORNADOES WILL BE POSSIBLE AS THESE STORMS
INITIALLY DEVELOP... WITH DAMAGING WINDS BECOMING THE PRIMARY
THREAT AS THEY DEVELOP INTO A LARGER COMPLEX AND MOVE EAST ACROSS
THE REMAINDER OF CENTRAL AND EAST CENTRAL MINNESOTA AND INTO WEST
CENTRAL WISCONSIN DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND BEYOND IT IS TO DIFFICULT TO PIN DOWN WHERE ANY
SEVERE THREAT WILL EXIST... HOWEVER IT DOES APPEAR THAT ANY
ACTIVITY OCCURRING DURING THIS TIME WILL CARRY WITH IT THE THREAT
FOR VERY HEAVY RAINFALL AS A TROPICAL AIR MASS REMAINS ENTRENCHED
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Aug 7, 4:18 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 AM CDT SAT AUG 7 2010

MNZ054-064-070945-
LAC QUI PARLE-YELLOW MEDICINE-
418 AM CDT SAT AUG 7 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER LAC QUI PARLE AND YELLOW
MEDICINE COUNTIES THROUGH 445 AM CDT...

AT 414 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MORITZ. THIS STORM WAS MOVING EAST AT 20 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RURAL SOUTHWEST LAC QUI PARLE COUNTY.
  RURAL NORTHWEST YELLOW MEDICINE COUNTY.

LAT...LON 4494 9646 4497 9646 4500 9625 4474 9621
      4475 9646 4493 9647
TIME...MOT...LOC 0918Z 263DEG 17KT 4486 9650
Special weather statement, Aug 7, 4:37 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 AM CDT SAT AUG 7 2010

MNZ054>056-071015-
CHIPPEWA-LAC QUI PARLE-SWIFT-
437 AM CDT SAT AUG 7 2010

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...LAC QUI PARLE
AND SWIFT COUNTIES THROUGH 515 AM CDT...

AT 432 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ODESSA. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BELLINGHAM.
  LOUISBURG.
  APPLETON.
  CERRO GORDO.
  MILAN.

LAT...LON 4527 9638 4526 9632 4519 9614 4520 9612
      4530 9613 4522 9575 4496 9591 4517 9643
TIME...MOT...LOC 0937Z 290DEG 23KT 4522 9627

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:18 AM CDTSpecial Weather StatementMPXLac qui Parle27 min
Aug 7, 6:26 AM CDTSpecial Weather StatementMPXRedwood, Renville49 min
Aug 7, 1:01 PM CDTFlash Flood WatchMPXBenton, Chisago, Douglas, Isanti, Kanabec, Mille Lacs and 6 more14 hr
Aug 7, 6:22 PM CDTSpecial Weather StatementMPXRusk38 min

Nearby

Special Weather Statements in Minnesota, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.